Wearable Pulse Oximeter Can Detect and Warn of Impending Opioid Overdose

Students at Carnegie Mellon University (CMU) have created a wrist oximeter that monitors blood oxygen levels and can warn the wearer and others of an impending opioid overdose. Opioids such as heroin depress the central nervous system, including respiration, and an overdose kills by suppressing respiration to the point that a person’s heart and brain dies from insufficient oxygen. The CMU wrist oximeter continuously monitors oxygen levels and when low blood oxygen is detected, it will warn the wearer and can also send a text message to an emergency contact.

The Harm Reduction Coalition has a set of web pages explaining the principles behind an overdose and how the drug Naloxone (Narcan®) works to quickly reverse the effects of an opioid overdose and prevent death by restoring the central nervous system to normal operation and thereby restoring normal respiration.

For those interested in a more in depth exploration of the effect of heroin on mammals (rats are used in this experiment), I found the study Intravenous Heroin Induces Rapid Brain Hypoxia and Hyperglycemia that Precede Brain Metabolic Response helpful.

It’s worth noting that Naloxone is relatively easy to administer (with training available) and can be purchased without a prescription. This Time article has details on the legality and availability of Naloxone. If you’re around someone who uses opioids, having Naloxone available could save their life.

Technique for Managing a Panic Attack

I’ve had anxiety for years and used to have panic attacks, so I’m interested in staying up on the latest anxiety related news and information and in helping others deal with their own anxiety. This tip from reddit seems very practical.

A trick I used during a panic attack that actually helped!
I once read that during a panic attack you should look around you and say out loud what you can see, feel, etc. My husband remembered this and just as I was spiraling into a full blown attack he said “tell me what you see” and I started saying it out loud “tree, red sign,” etc. Within about 30 seconds to a minute I could feel my breathing becoming less erratic, my heart rate went down, and I was coming back to reality. It didn’t get rid of it completely but brought it down to a manageable level. Very effective if you ever want to lessen the attack without taking klonopin or Xanax.

If you try this technique, please share your experience with it.